Long-term Consequences of Chronic Proton Pump Inhibitor Use

LeAnn W. O'Neill, PharmD; Benjamin L. Culpepper, PharmD; John A. Galdo, PharmD, BCPS

Disclosures

US Pharmacist. 2013;38(12):38-42. 

In This Article

Infections

In addition to decreased magnesium and calcium absorption, patients on long-term PPIs may be at an increased risk of infection. The hypothesis for the mechanism of action is that the gastric acid secretions act as a defense mechanism against enteric bacteria, and the increased gastric pH during PPI use allows for colonization of opportunistic microbes.[1] The 2013 ACG guidelines warned about the risk of increased infections of C difficile and community-acquired pneumonia (CAP).[13]

Clostridium difficile

In a 2005 retrospective study, researchers found that patients who were taking PPIs had a hazard ratio (HR) of 2.9 (95% CI, 2.4–3.4); i.e., patients had a 2.9-fold increase in the risk of acquiring C difficile than patients who were not on a PPI.[25] Seventy-five percent of the patients with reported cases were over the age of 65 years. Not only does long-term use of PPIs cause an increased incidence of C difficile, but patients who received a PPI during treatment of C difficile were also 42% (95% CI, 1.11–1.82) more likely to have a recurrent infection after finishing therapy.[25]

A 2010 study by Linsky et al looked at the association of PPI use and recurrent C difficile.[26] The authors determined whether or not the patient had an infection with recurrent C difficile, 15 to 90 days after initial C difficile infection, if the patient received a PPI within 14 days of initial C difficle infection. The HR for patients exposed to PPIs during treatment was 1.42 (95% CI, 1.11–1.82). For patients over the age of 80 years, the HR increases from 1.42 to 1.86 (95% CI, 1.15–3.01).[26]

In 2012, the FDA issued a statement detailing the relationship between C difficile–associated diarrhea (CDAD) with the use of a PPI.[27] The FDA safety alert warns patients and healthcare professionals to consider CDAD if a patient takes a PPI and experiences persistent diarrhea.[27] The FDA also recommends that patients be on the lowest dose for the shortest period of time to treat their current condition.[27] The 2013 ACG guidelines recommend use of PPIs with caution in patients with a risk of C difficile infections.[13]

Community-Acquired Pneumonia

Patients taking PPIs may potentially be at an increased risk for CAP. However, the degree of association is unclear due to conflicting data.[28–30] The 2013 ACG guidelines state that short-term PPI use may increase the risk of CAP, but the risk does not seem to be elevated in long-term use.[13]

A 2012 cohort study by de Jagar et al showed that patients on PPIs were 2.23 times (95% CI, 1.28–3.75) more likely to develop a CAP infection compared to patients not on PPIs.[31] Unfortunately, the duration of time that patients were prescribed was not included in the study design.[31] In a meta-analysis completed in 2004, researchers discovered that patients who were on an acid-suppressing agent, either a PPI or an H2RA, were 4.5 (95% CI, 3.8–5.1) times more likely to develop pneumonia.[30] Mean duration of use for H2RAs was 2.8 months; for PPIs the mean duration was 5 months.[30]

Conversely, a 2008 study conducted by Sarkar et al showed that current PPI use was not associated with an increased risk of CAP (odds ratio [OR] 1.02, 95% CI 0.97–1.08).[29] However, the study did observe an increased risk of acquiring an infection in patients initiated on a PPI within the past 14 days (adjusted OR 3.21, 95% CI 2.46–4.18).[29]

The data support a short-term increase risk of pneumonia infections, but they are conflicting regarding long-term consequences. Despite the conflicting data, this risk is important to consider, especially because of the new Centers for Medicare & Medicaid (CMS) regulations on hospital readmissions.[32] Laheij et al determined that the incidence rate of pneumonia was 2.5 per 100 patient-years for patients on PPIs.[30] With 65.7 million prescriptions of omeprazole alone and an increased $15,682 cost to Medicare beneficiaries due to pneumonia hospitalizations, the risk of PPI use-associated infections warrants vigilance and evidence-based medicine on the part of the pharmacist.[33,34]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....